Alert archive / New Mexico / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS El Paso, TX

July 25, 1998Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 25, 1998, 4:25 PM MDT for Sierra County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1998, 4:25 PM MDT (22:25 UTC)
Expired
Jul 25, 1998, 5:00 PM MDT
In force
35 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Sierra County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS1 KELP 252228 RRA
SVRELP
NMC051-252300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
425 PM MDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SIERRA COUNTY IN SOUTHWESTERN NEW MEXICO

* UNTIL 500 PM MDT

* AT 424 PM MDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  IN THE VICINITY OF TRUTH OR CONSEQUENCES.


EXPECT WINDS GREATER THAN 55 MPH...HAIL 3/4 INCH OR LARGER...
FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM.
PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:50 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 25, 2:50 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
250 PM MDT SAT JUL 25 1998

PERSISTENCE RULES...AND THAT MEANS A SLOW DRYING AND WARMING
TREND...ESPECIALLY WEST.  CONVECTION STARTING SLOWER TODAY AND
LATELY HAS DEFINATELY SHOWN A NIGHTTIME MAXIMUM.  PLENTY OF
INSTABILITY AROUND.  MID LEVELS DRYING IN WESTERN CWA...LOSING
POTENTIAL FOR WET MICROBURSTS THERE. VAD-WIND PROFILE AND PROFILERS
SHOW CONTINUE TO SHOW LIGHT WEST DESICATING WINDS. SATELLITE IMAGERY
SHOWS UPPER LOW...CENTERED NEAR DEL RIO...IS STILL WORKING EVER SO
SLOW WESTWARD.  ETA/NGM ANALYZE VORT CENTERS ALONG ITS WESTERN EDGE
IN EASTERN NM BUT THESE SHOW NO WESTERN ADVECTION WITH TIME.  SO NO
SYNOPTIC FORCING EVIDENT.  MODELS SHOW 700MB THETA-E RIDGE ALONG
EASTERN CWA AGAIN FOR SUNDAY/MONDAY. SO WILL TREND POPS DOWN TO
ISOLATED/SLIGHT CHANCE FOR ALL BUT EASTERN MOUNTAINS.  EXTENDED:
PERSITENCE.

RAMEY 6///

SILVER CITY           BB  58/ 85/ 60/ 86 3222
TRUTH OR CONSEQUENCES BB  65/ 91/ 66/ 91 3222
ALAMOGORDO            BB  64/ 90/ 66/ 90 3232
CLOUDCROFT            BB  46/ 70/ 48/ 71 4343
LORDSBURG             BB  64/ 94/ 66/ 95 2121
DEMING                BB  63/ 93/ 64/ 93 2121
LAS CRUCES            BB  62/ 92/ 64/ 93 3222
EL PASO               BB  67/ 93/ 69/ 94 3222

Nearby

Severe Thunderstorm Warnings in New Mexico, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.